Management of Life-Threatening Tricyclic Antidepressant Overdose

Management of Life-Threatening Tricyclic Antidepressant Overdose

A 44-year-old lady was brought to ED by ambulance after her partner found her drowsy in her bedroom with multiple empty packets of Amitriptyline scattered around the bed. The ambulance crew found no other medications in the immediate vicinity. Her partner had last seen her two hours previously that evening and described a history of depression, previous overdoses and chronic alcohol excess.  On arrival in ED, her airway was self-maintained but she had signs of vomitus around her mouth and smelled strongly of alcohol. Heart rate was 125, NIBP 92/38 and ECG showed sinus rhythm with prolonged PR and QRS intervals (240ms and 200ms, respectively). ABG showed a metabolic acidosis with lack of respiratory compensation, with hyperlactataemia (4.1). GCS was 9 (E2M5V2) although she appeared agitated with bilaterally dilated pupils. There was no external evidence of injury. The impression was of life-threatening Tricyclic Antidepressant (TCA) overdose within the last 2 hours along with alcohol ingestion.

What are the main features of a Tricyclic Antidepressant overdose? What treatment options are available?

Craig Walker (twitter)

Medications prescribed to patients known to be at high risk of intentional overdose should have a high safety margin should such an event occur.

Tricylic antidepressants (TCAs) do not meet this criterion. They account for approximately 18% of all poisoning deaths in the UK (1). In 2005, 272 UK deaths attributable to TCA overdose (2).

Despite this, they are still prescribed in Primary Care, partly due to reported efficacy: a meta-analysis of 10 studies showed a relative risk for improvement with TCAs of 1.26 compared to placebo (95% CI 1.12-1.42), Number Needed to Treat was 4 and Number Needed to Harm (for withdrawal due to side effects) was 5 to 11.  However, many of the included studies were of short duration (<8 weeks) and had significant methodological flaws (3).

Tricyclics undergo first pass metabolism after absorption from the GI tract. They have long half-lives (31-46 hours for Amitriptyline), are highly protein-bound and have a large volume of distribution. After metabolism by the liver, metabolites are conjugated and renally excreted (4). However, they are unpredictable when ingested in large quantities: absorption can be prolonged due to delayed gastric emptying and significant enterohepatic recirculation. Additionally, acidosis (e.g. due to respiratory depression) increases the unbound fraction of the drug.

Toxicity is produced by 4 main actions: 1) inhibition of norepinephrine uptake at nerve terminals, 2) direct alpha-adrenergic block, 3) anticholinergic effects and 4) membrane-stabilising effects on the myocardium. Clinical features of toxicity can be grouped according to cardiovascular, anticholinergic and neurological effects (1):

Cardiovascular effects: sinus tachycardia; prolongation of PR/QRS/QT intervals due to inhibition of the inward sodium current of the cardiac action potential; cardiac arrhythmias; hypotension from a combination of impaired myocardial contractility and decreased peripheral resistance).

Anticholinergic effects: Dilated pupils; dry mouth; pyrexia from impaired thermal autoregulation and reduced sweating; myoclonic jerks; urinary retention; ileus; toxic megacolon; intestinal perforation.

Neurological effects: Drowsiness; seizures; respiratory depression; delirium; rigidity; opthalmoplegia.

Early management of TCA overdose may include the administration of activated charcoal in order to reduce absorption. However, current guidelines from The College of Emergency Medicine recommend that this should only be considered for patients with an intact or secured airway within 1 hour of overdose (5). In one study of 51 patients, 15.7% of patients aspirated (6). Repeated doses should not be used and gastric lavage should only be considered within 1 hour in the patient with a secured airway in the context of life-threatening overdose (5).

Sodium bicarbonate is indicated in tricyclic overdose in the context of hypotension or significant ECG abnormalities (arrhythmias; prolonged QRS/QT duration). Surprisingly, this recommendation is mainly based on case reports/series, animal studies and retrospective observational studies (5). The largest retrospective study (91 patients) found that, in patients receiving bicarbonate, hypotension corrected within 1 hour in 96% (20 of 21), QRS prolongation corrected in 80% (39 of 49) and mental status improved in 47% (40 of 85) (7). They recommended target serum pH 7.50 to 7.55 (H+ 28.2 to 31.6).  Current CEM guidance is that target pH should be 7.45 to 7.55 (6). This is largely based on the expert opinion of the 58 clinical directors of The United States Poisons Centres in 2003. However, careful monitoring of pH is essential when administering bicarbonate in this situation: one case series describes 2 patients who had ventricular arrhythmias and hypotension and received overaggressive bicarbonate administration and hyperventilation which resulted in marked alkalosis (pH 7.66 and pH 7.83) and death (8). With regards to the concentration of bicarbonate to administer, 8.4% sodium bicarbonate 50ml IV is frequently given; 1.26% sodium bicarbonate 500ml IV may be given to more stable patients as it is safer in the event of extravasation (5).

In the meta-analysis by Bailey et al (9), ECG abnormalities were shown to be good predictors of serious complications (ventricular arrhythmias, seizures and death). QRS duration 100ms is the strongest arrhythmia predictor (up to 50% incidence of arrhythmias when >160ms).  QTc duration >430ms predicts arrhythmias with 78% sensitivitiy and 56% specificity. R/S ratio >0.7 in lead AVR had a high positive likelihood ratio of 15.7 for predicting arrhythmias, so it is important to recognise this abnormality.

Vasopressors or inotropes should be used for patients in whom hypotension has not responded to intravenous fluids or sodium bicarbonate; evidence for their use is derived mainly from animal studies (6). Epinephrine may cause less arrhythmias in this situation than norepinephrine (1).

In patients experiencing seizures following TCA overdose, benzodiazepines should be tried as first-line therapy.  Phenytoin should be avoided since tricyclics increase its serum concentration and, given phenytoin’s narrow therapeutic index, there is an increased risk of ventricular arrhythmias (10).


Lessons Learned

In the potentially disastrous context of tricyclic antidepressant overdose, although sodium bicarbonate has been shown to be efficacious in treating hypotension and arrhythmias, evidence is of relatively poor quality and careful monitoring of serum pH should be performed to avoid over-alkalinisation.  Certain ECG abnormalities are particularly useful predictors of ventricular arrhythmias (especially R/S ratio in AVR) and should be actively sought in all suspected overdoses.


References

Kerr GW, McGuffie AC. Tricyclic antidepressant overdose: a review. Emergency Medicine Journal 2001; 18(4):236-241.

National Statistics. The Controller of HMSO 2008 [Available from: http://www.statistics.gov.uk]

Arrol B, Macgillivray MA, Ogston S, Reid I, Sullivan F, Williams B, et al. Efficacy and tolerability of tricyclic antidepressants and SSRIs compared With placebo for treat of depression in Primary Care: A Meta-analysis. Annals of Family Medicine 2005: 3(5); 449-456.

Hollister L. Antidepressants. In: Katzung BG, ed. Basic and clinical pharmacology. 3rd ed. Connecticut: Appleton and Lange, 1987:327–35.

Brody R, Bartram T, Azam F, Mackway-Jones K. The College of Emergency Medicine. GEM NET: Guideline for the Management of Tricyclic Antidepressant Overdose. Dec 2009. [Available at: http://www.collemergencymed.ac.uk/Shop-Floor/Clinical%20Guidelines/Clinical%20Guidelines/default.asp]

Bosse GM, Barefoot JA, Pfiefer MP, Rodgers GC. Comparison of three methods of gut decontamination in tricyclic antidepressant overdose. Journal of Emergency Medicine 1995; 13(2):203-209.

Hoffman JR, Votey SR, Bayer M, Silver L. Effect of hypertonic sodium bicarbonate in the treatment of moderate-to-severe cyclic antidepressant overdose. American Journal of Emergency Medicine 1993; 11:336-341.

Wrenn K, Smith BA, Slovis CM. Profound alkalemia during treatment of tricyclic antidepressant overdose: A potential hazard of combined hyperventilation and intravenous bicarbonate. American Journal of Emergency Medicine 1992: 10(6); 553-555.

Bailey B, Buckley NA, Amre DK. A meta-analysis of prognostic indicators to predict seizures, arrhythmias or death after tricyclic antidepressant overdose. Journal of Toxicology – Clinical Toxicology 2004; 42(6):877-888

Shin J-G, Park J-Y, Kim M-J, Shon J-H, Yoon Y-R, Cha I-J et al. Inhibitory effects of tricyclic antidepressants (TCAs) on human cytochrome P450 enzymes in vitro:  Mechanism of drug interaction between TCAs and phenytoin. Drug Metabolism & Disposition 2002: 30(10); 1102-1107.

Advertisements

One thought on “Management of Life-Threatening Tricyclic Antidepressant Overdose

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s